The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

Vestibular Migraine Dx Triggered by General Anaesthetic

Hi to all… so glad I’ve come across this forum! It’s finally helped me understand & somewhat accept my diagnosis. I will try and keep it brief…

I had a small gynaecological procedure in 2011 and upon waking from the GA, I was not the same. My whole world has been turned upside down since then. Closed my business, mum moved in with us to help look after kids for the first year & hubby changed jobs to be able to take me to my doc appointments… of which there were many. Did all the relevant tests, xrays, mri’s, specialist appt’s with ENT, opthalmology, audiology, neurosurgeon, 2 neurologists, vestibular therapy and more…

Was found to have 2 prolapsed discs in my cervical spine, and was also diagnosed with VM by Neurologist, however didn’t accept the dx. I was convinced the GA caused me brain damage. At that time, I didn’t know anything about VM.

Initial symptoms progressively got worse within 2 weeks and were constant for about 2 years, followed now by intermittent episodes of varying duration, intensity and symptoms. I have permanent dizziness and tinnitus in between episodes.
My symptoms include…
Severe vertigo, preventing sleep (tumbling, flying, whirling, rocking, floating, but never spinning);
Severe leg weakness/paralysis - dependant on the severity of vertigo;
Dizziness; Tinnitus; Fatigue; Extreme sensitivity to movement, light and noise;
Nystagmus; Eye lag & eyelid droop; ( looks like i’m drugged) Eyes feeling squeezed & not able to look up, down, left and right,
Sweats; Feeling faint; Top of head pressure (magneto head); Slurred speech; Croaky voice; Aura-flashing lights… I thought I was going mad in my first few weeks, felt quite scared and as a result was taken to Emergency twice where I was told I had VN or Labyrinthitis.

Have tried meds… amytriptiline and verapamil - was not able to tolerate these.

Consulted with chiro’s, physio’s, osteo’s, who were all convinced my issues were a result of cervical prolapsed discs as I also had head & neck pain at times. However, my episodes still continue…

I’m currently in my 9th week with severe episode. Was completely debilitated for 7 weeks and although tapering off now very slowly, symptoms can be easily triggered, esp with eye movement, or standing/ doing light activities at home, so feel like I get episodes within episodes! I end up in bed everyday as i’m still not able to go one full day without symptoms exacerbating and feelings of extreme fatigue…
Can anyone relate to these type of episodes??

Fast track to today… Had another diagnosis last week of VM from another neurologist. I don’t feel like I tell the whole story as they only ask the main questions! Was prescribed pizitofen. Side effects; piercing ringing in ears, fullness in ears, nausea & headache… will stop taking as I feel terrible.

Please reach out if you’re experiencing similar type episodes… (I still have yet to read lots of your stories due to current sensitivities).
Also, what do you find helps with the pressure on top of head, feeling like you want to drop to the floor?
Are you all very sensitive in between episodes? I find that I no longer am sensitive to things I use to be.
Any positive stories with natural therapies please?

Your responses will be so much appreciated…

Thanks so much for this opportunity!

2 Likes

Hi, and welcome to the Forum

I and many others on here are able to relate to all you write above.

I’m no medic but if you have seen neurologists and been given a diagnosis as you have and been prescribed typical preventatives as you have, don’t worry because you have obviously told them quite enough. They certainly seem to have ‘got it’.

Most Mavers are extremely sensitive to medication. Goes with the terrain I’m afraid. The best way around it is to adopt a very low (dose) and slow (over longer time period) policy so might I suggest before you even think about opting out of medication you research through this site for information on following the above policy. It could just be you were initially told to take far too high a dose for a person with your sensitivities. Starting with tiny doses has ‘saved’ many people. For instance did you know you can halve/quarter Pizotifen, Amitriptyline etc.

You post about following ’ natural therapies’. None too sure what therapies you refer to of course. Might be a good idea if you chose to start a Personal Diary which carries a proforma of FAQs the answers to which would give other users more idea of your history. If you have any particular therapy in mind, ie acupuncture for example do use the Search facility to check out others’ experiences. There’s a huge amount of information available on here. Likewise some people try nutraceuticals ie Vitamin B2, Co enzyme Q10 etc. Most people seem to use such things as an adjunct to traditional medication although some do manage to get through without.

‘Head pressure’ is a very common symptom which should reduce once medication or other treatment controls the condition.

Much individual variation but I think the sensitivities stay with sufferers for a long time if not indefinitely. The idea of treatment/management is to reduce them to a minimum to bring about an increased quality of life. Helen

Hi Helen,

Thanks so much for reaching out and easing my mind with all the points you make! I have felt so alone since this all started and am now starting to understand that there are so many others living with this same, horrible condition. I only wish I had come across this site years ago!

I’m really struggling with medication, but I do like your idea of starting with very small doses and slowly working my way up! May I ask what med’s you’re taking pls, and how long did it take before you could see a change in your condition?

Looking forward to exploring this site further and learning more about this condition and other ppl’s experiences!

Hope you’re in a good place!

Thx again : )

I would agree with @Onandon03 about starting with very small doses. I have cycled through many different medications but I settled on Amitriptyline and Emgality. Do you remember your starting dose for Amitriptyline or Verapamil? I think it would be worth retrying at tiny doses and “ease into it”.

Hope you settle on a treatment plan that works for you and start feeling better!

Erik

1 Like

Most Mavers struggle with medication. It goes with the territory. However IMHO most sufferers need medication and although there are many alternative preventatives available it is best to give the more usually used ones a fair chance to work and the ‘slow and low’ approach aids that. Many people just doing that means they find they can actually take the medication rather than keep having to move on to others. One needs to be prepared to suffer some side effects/increased symptoms and also to appear to ‘waste’ some time waiting for it to work.

My own long history with MAV is fully documented in my Personal Diary. Very briefly I take Propranolol and it took months to start working for me. It is a slow mover I understand but some of that might also be due to the fact I had no access to a migraine specialist just what little my own local doctor happened to know much of which was inaccurate.

Hi Erik

Thanks so much for your message…

Not too sure on the doses, but I certainly won’t be going back to Ami. I had such a horrible experience mentally, which has caused me much anxiety around taking other meds now.

I guess I’ll need to be brave and start again with small doses of pitizofen… ease into it, as you say!

Thx again!

Hope you’re doing well! : )

1 Like

Thanks Helen. I didn’t realise how common it was for increased symptoms when first starting out on meds. Doctor’s should really explain this to you. That way you’re better prepared, and won’t give up on it early…

I can appreciate that you’ve had your own long history with this condition and have lots of great advise to offer! Thx again : )

I completely understand I had the same experience on my first med, Paxil. I was so scared to try another one that I suffered another year without trying a single med. If I could have gone back in time I would have forced myself to try another. So, don’t give up, you will find the right medication!

1 Like

I agree. Forwarned is forearmed as the saying goes. However from m my experience I would say most doctors do not appreciate our hypersensitivity to medication. In fact most have no real idea about the condition at all and particularly in terms of its sensory effects. In fairness it must be virtually impossible to understand unless one has had some personal experience of it. Many doctors do know and warn people starting antidepressants to expect to feel worse for anything up to three weeks before feeling better. Mine did when she once offered Citalopram and she planned my gradual increase in Propranolol too but I think that is standard practice with beta blockers taken for it’s original purpose of heart conditions… no connection with MAV.

Suggest you check out some of @sputnik2’,s posts and her Pizotifen journey. Heken